More Docs Wonder If Statins Are Worth the Risks
Latest Cholesterol News
By Brenda Goodman, MA
Reviewed by Arefa Cassoobhoy, MD, MPH
Aug. 18, 2014 -- Kailash Chand, a doctor in the U.K., says he once brushed aside patients who complained of muscle pains, weakness, fatigue, and memory problems after he put them on cholesterol-lowering medications called statins.
Then a routine blood test showed he had high levels of some blood fats. And his own doctor put him on a statin.
"After 6 months, I started noticing that I was having a lack of energy," says Chand, deputy chairman of the British Medical Association. "My regular exercise was curtailed. I was feeling tired and exhausted."
Soon after that, he developed pain in his back so severe that it sent him to a specialist. Blood tests, X-rays, and MRI scans showed no obvious problems.
Then he happened to notice in the package insert for his medication that muscle pain might be a side effect of taking it.
Within a few weeks of stopping the drug, he felt much better. His pain was reduced and some nagging sleep problems also improved.
Chand's experience led him to question whether statins -- one of the most commonly prescribed medications in the U.S. -- are effective enough for some patients to justify their risks.
His shift is at the heart of a simmering debate in medicine over statins. And it comes at a time when statins -- one of the most commonly prescribed medications in this country, taken by an estimated 1 in 4 middle-aged adults -- may become even more widely used. New cholesterol guidelines, introduced last November, could push that number to as many as 1 in 2 adults over age 40, according to a recent analysis in the New England Journal of Medicine.
"The prevailing dogma has been that statins are almost harmless and that they're wonderful drugs," says Tom Perry, MD, a pharmacologist and internist in Vancouver, Canada.
Perry is part of a team of doctors at the University of British Columbia that looks at the evidence for and against drugs. They publish their findings in a free bi-monthly bulletin called Therapeutics Letter. The latest issue urged doctors to be more mindful of side effects when writing prescriptions for statins.
Debate Over Statins Heating Up
Their review found statins decrease energy and fitness, and increase fatigue and sleep problems. They also found that statins may increase the risk of muscle aches and pains, kidney and liver problems, bleeding in the brain, and type 2 diabetes.
"If people understood how relatively modest the benefits of statins are, they might be much more conservative about taking them, especially if they're experiencing an adverse effect, and we don't think the salesmanship has included an adequate emphasis on the importance of not harming people," Perry says.
Most experts, including Chand, are supporters of statins when they are given to people to help prevent a second heart attack or stroke. In those cases, he believes that the benefits of the drug usually outweigh their risks.
The current debate instead focuses on using statins for patients like Chand: people between the ages of 60 and 75 without known heart disease. They have certain risk factors -- age, smoking, higher cholesterol, or diabetes, for example -- that raise their chance of having a heart attack or stroke over the next 10 years.
Studies have shown that taking statins can lower those risks in large groups of people, but the impact on a person's individual risk is much smaller.
At the same time, researchers are still in the dark about whether the side effects people have are truly caused by the medications, or if they're related to other things, like lifestyle choices, age, or even patient expectations.
"The thing that struck me about the statin data is that when you look at it, the statistics are pretty sobering," says John Mandrola, MD, a cardiologist in Louisville, K.Y., who writes about the challenges of treating patients with heart disease. His recent post about taking a patient off her statin doubled the traffic to his blog.
"If there is a benefit, it's a small benefit. And I just think most patients don't really understand. They get told their cholesterol is high and 'You should take this drug,'" he says.
After doing his own review of the research, Mandrola concluded that for lower-risk patients, statins raise the risk of diabetes in about the same number of people who might avoid a first heart attack or stroke on the drugs. And they don't lower a person's overall risk of an early death.
What's more, studies show 140 low-risk people would need to take statins daily for 5 years to prevent just one heart attack or stroke.
That was enough to convince him to take his patient, who was suffering from muscle and joint pains, off the medication.
A Closer Look at Side Effects
"On the one hand, it's clear that patients report side effects -- muscle aches, pain, mental fog -- all these things have been written about. When you take care of patients day in and day out, you hear that a lot," Mandrola says.
But studies of the drugs paint a starkly different picture. In studies where patients are randomly assigned to take a statin or a placebo pill, the rates of side effects reported by each group are nearly identical, leading many doctors to wonder if the side effects are really due to the medications or if something else, like the nocebo effect, might be at work. In the nocebo effect -- the opposite of the placebo effect -- a person suffers side effects from a fake medicine.
Dr. Rory Collins, a professor of medicine and epidemiology at Oxford University in the U.K. who has overseen the analysis of study data on statins, says the drugs are extremely safe. He's afraid that too much focus on the side effects might discourage people from taking them when they could benefit from the medications.
"I don't want people to be misinformed about statins," he says.
Earlier this year, Collins called on a major medical journal, the BMJ, to retract two papers that questioned whether the side effects of statins were worth the benefits for patients at low risk of heart disease. After an independent panel reviewed the claims made in both papers, they declined his request, saying the papers should stand.
Experts say another problem is that people may suspect statins when other conditions are really causing their symptoms.
"Aches and pains are common in many people, so it's difficult to know whether they are coming from the statin or not," says Alexander Turchin, MD, an endocrinologist at Brigham and Women's Hospital in Boston.
In an effort to try to reconcile study evidence with real-world experience, Turchin and his colleagues recently looked at the medical records of more than 100,000 people who were prescribed statins from 2000 to 2008. They found nearly 1 in 6 had side effects while taking the drugs. And nearly two-thirds of those stopped their medication, at least temporarily. The most common side effects noted in the study were muscle and joint pains and spasms. Those were followed by nausea, diarrhea, and constipation.
The study, which was published last year in the Annals of Internal Medicine, also found that more than 90% of people who stopped taking their medications were able to continue on a statin if they tried again, either with a different drug or a lower dose.
But Perry says given the small chance of benefit, it doesn't always make sense for a person who'd had trouble on a statin to try again.
"If they ruin quality of life, it's almost certainly not worth it."
SOURCES: Kailash Chand, MD, deputy chair, British Medical Association, Manchester, U.K. John Mandrola, MD, electrophysiologist, Louisville Cardiology Group, Louisville, KY. Thomas Perry Jr., MD, clinical assistant professor, department of medicine, University of British Columbia, Vancouver, Canada. Alexander Turchin, MD, director of informatics research, associate professor, Harvard Medical School; endocrinologist, Brigham and Women's Hospital, Boston. Rory Collins, FMed Sci, FRCP, professor of medicine and epidemiology, Oxford University, Oxford, U.K. Stone, N. Circulation, Nov. 12, 2013. Pencina, M. The New England Journal of Medicine, April 10, 2014. Turchin, A. Annals of Internal Medicine, April 2, 2013.